Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Buffalo, NY

July 2, 2023Monroe County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 2, 2023, 3:43 PM EDT for Monroe County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2023, 3:43 PM EDT (19:43 UTC)
Expired
Jul 2, 2023, 6:03 PM EDT
In force
2 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 96 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS51 KBUF 021943
FFWBUF
NYC055-022345-
/O.NEW.KBUF.FF.W.0004.230702T1943Z-230702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
343 PM EDT Sun Jul 2 2023

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Central Monroe County in western New York...

* Until 745 PM EDT.

* At 343 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 0.5 and 1.25 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 1.5 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rochester, Greece, Irondequoit, East Rochester, Hilton, Webster, 
  Fairport, Brighton, Gates-North Gates, Penfield, Charlotte, 
  Pittsford, Rochester General Hospital, Strong Memorial Hospital, 
  Rochester International Airport and Braddock Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4336 7780 4335 7767 4334 7766 4328 7755
      4330 7745 4308 7742 4309 7773

FLASH FLOOD...RADAR INDICATED

$$

Apffel
2 follow-up statements
730 
WGUS71 KBUF 022102
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
502 PM EDT Sun Jul 2 2023

NYC055-022345-
/O.CON.KBUF.FF.W.0004.000000T0000Z-230702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
502 PM EDT Sun Jul 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS 
EVENING FOR EAST CENTRAL MONROE COUNTY...

At 502 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Between 1 and 2 inches of rain have fallen. Additional 
rainfall amounts up to 0.5 inches are possible in the warned area. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rochester, Greece, Irondequoit, East Rochester, Webster, Fairport, 
  Brighton, Gates-North Gates, Penfield, Pittsford, Rochester 
  General Hospital, Strong Memorial Hospital and Rochester 
  International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4320 7775 4322 7766 4324 7761 4326 7754
      4328 7745 4308 7742 4309 7773

FLASH FLOOD...RADAR INDICATED

$$

Apffel
414 
WGUS71 KBUF 022203
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
603 PM EDT Sun Jul 2 2023

NYC055-022213-
/O.CAN.KBUF.FF.W.0004.000000T0000Z-230702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
603 PM EDT Sun Jul 2 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL MONROE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4320 7775 4322 7766 4324 7761 4326 7754
      4328 7745 4308 7742 4309 7773

$$

Apffel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:07 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 2, 2:07 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
207 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Very humid weather will continue over the next few days with
several rounds of rain and thunderstorms. A few storms may contain
localized torrential downpours of rain this afternoon and evening
and again Monday afternoon, which may result in isolated flooding.
Weak high pressure will then build into the area on the Fourth of
July, with a return to mainly dry weather.

&&

.NEAR TERM /THROUGH MONDAY/...

Radar imagery early this afternoon showing widespread rain across
most of the region south of Lake Ontario, with embedded areas of
heavy rain. The rain will continue to spread gradually eastward
through the rest of the afternoon, moving into Central NY by
mid afternoon and the southern Tug Hill region by late afternoon
or early evening.

A WSW to ENE oriented frontal zone will remain in place this
afternoon through Monday from the southern Great Lakes to New
England, with a series of convectively enhanced shortwaves and
surface frontal waves rippling ENE along the boundary, each of which
will enhance ascent and bring periods of rainfall to the region.

The first frontal wave will cross the region this afternoon and
evening, with the weak surface low moving across the Southern Tier
of NY. Low level convergence and moisture transport will be enhanced
along and just north of the surface low track, with the convectively
enhanced mid level shortwave providing large scale ascent.
Widespread rain will continue to spread from west to east this
afternoon and continue through this evening across most of the area
from the south shore of Lake Ontario southward. The North Country
will likely miss out of the more widespread rain being further
removed from forcing, but expect diurnal convection to develop in
this area with scattered to numerous showers and a few thunderstorms
later this afternoon and evening.

Instability will be greatly inhibited by the extensive cloud cover
and rain, but there will likely still be enough to support a few
embedded thunderstorms with the potential for isolated torrential
rainfall. PWAT on the 12Z KBUF sounding was 1.75", and this is
forecast to rise to nearly 2.0" by late this afternoon and evening.
The combination of relatively slow storm/rain motion, high quality
moisture, and tall/skinny CAPE profiles suggests the potential for
isolated heavy rainfall and flash flood risk. The overall weak
instability and stratiform nature of the incoming rain are
inhibiting factors in flash flood potential, but nonetheless a low
risk still exists given the soupy airmass and potential for embedded
convection.

The widespread rain and scattered embedded storms will continue into
early evening in most areas, then taper off from west to east during
the mid to late evening as the frontal wave and mid level shortwave
move into eastern NY, allowing for a period of weak subsidence to
take hold across Western NY. Abundant moisture and weak forcing
along and north of the frontal zone may still support a few
scattered showers following the end of the widespread rain. Nearly
saturated low levels and wet ground will likely support at least
patchy fog development areawide overnight, with more widespread fog
most likely across the Southern Tier.

Late tonight and Monday the next convectively enhanced mid level
vorticity maxima and trough will approach and cross the eastern
Great Lakes, along with another weak frontal wave rippling along the
NY/PA border. Increasing large scale ascent ahead of the mid level
trough along with an increase in low level convergence, deformation,
and moisture transport along and just north of the frontal wave will
bring another fairly widespread area of rain and scattered
thunderstorms starting late tonight or Monday morning in Western NY,
then spreading east towards the Genesee Valley and Central NY
through the late morning and afternoon Monday. Once again extensive
clouds and early arrival of rain will greatly limit destabilization,
but there may be just enough to support a few embedded
thunderstorms. PWAT values remain at or above 1.75" through Monday,
so any storms that develop may produce localized torrential
downpours with an isolated flash flood risk still possible.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Mid-level trough begins to pull away Monday night and with the loss
of diurnal influences convection should dwindle overnight.

Tuesday...while it looks drier, lingering moisture and residual
effects from the departing trough will likely promote a few showers
or an isolated thunderstorm in the afternoon. The best chance for
precipitation will be found well inland and/or along any subtle
boundaries.

Otherwise...another issue will be the heat that begins to build on
Tuesday and then peaks Wednesday. This will be the result of the mid-
level ridge amplifying and H850 temps climbing into the upper teens
(+16C-18C). Look for highs in the mid and upper 80s Tuesday, and
then upper 80s to near 90F Wednesday. So if you are participating
in any 4th of July celebrations be sure to pack plenty of water.

With the mid-level ridge building in expect dry weather Wednesday
and also Wednesday night. It will also likely be a mild night with
lows only dipping back into the 60s to near 70F for both Tuesday and
Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A shortwave will pass by to our north late in the week, with an
associated cold front expected to slowly move across the area.
Models are in poor agreement on timing this frontal passage with the
00Z ECMWF slower than the 12Z GFS by almost a day. For now will
carry an extended period of chance PoPs to reflect this uncertainty,
with the risk of afternoon thunderstorms on both Thursday and
Friday. It will also be quite hot and humid ahead of this front,
with highs in the mid to upper 80s on Thursday.

A broad and weak upper level trough will generally be in place
across the region next weekend. This will support mainly diurnal
afternoon/evening showers and thunderstorms. With a weak flow and
little upper level support coverage should be limited, but storms
will be slow moving so there will be a potential for locally heavy
rainfall. Otherwise, next weekend will be a bit cooler with highs in
the upper 70s to lower 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Widespread rain and a few embedded thunderstorms will continue this
afternoon and early evening across most of the area from Lake
Ontario southward. Areas of moderate to heavy rain will reduce VSBY
to MVFR or even IFR at times. CIGS will continue to deteriorate to a
mix of MVFR for lower elevations and IFR higher terrain. The North
Country (including KART) will escape the widespread rain, but will
see scattered showers and a few thunderstorms develop later this
afternoon and early evening.

The widespread rain and embedded thunder will diminish from west to
east this evening. There will be a break in the widespread rain most
of the night, although a few scattered showers will still be
possible. Abundant low level moisture and wet ground will support
the development of at least patchy fog and low stratus overnight,
with areas of MVFR/IFR developing.

Fog and low stratus will erode Monday morning, with widespread IFR
giving way to a mix of MVFR/VFR in the afternoon. The next wave
of low pressure will arrive by the early morning hours across
Western NY, with rain becoming more likely. This rain will then
spread east across the rest of the area through the morning and
early afternoon. There will be a chance of a few embedded
thunderstorms as well, especially during the afternoon. CIGS/VSBY
will generally improve in the afternoon, although any of the heavier
showers will continue to produce brief/local restrictions.

Outlook...

Monday night...Showers and scattered thunderstorms tapering off and
ending from north to south. Areas of MVFR/IFR possible in patchy fog
and low stratus, especially across the Southern Tier.

Tuesday through Wednesday...Mainly VFR with isolated showers.

Thursday through Friday...Mainly VFR with a chance of showers and
thunderstorms with local/brief CIG/VSBY restrictions.

&&

.MARINE...
A general weak and variable flow this afternoon through Monday will
be on the lakes. The only marine concern will be a few rounds of
showers and thunderstorms as an unsettled pattern develops across
the eastern Great Lakes. Storms this afternoon and evening could
bring localized low visibility in heavy rain, and again on Monday.
By Monday evening storm coverage will begin to diminish, with only
isolated activity Tuesday and Wednesday of next week.

There may be some marine layer fog tonight through Monday morning
over Lake Ontario as a warm/moist airmass interacts with the
relatively cooler lake waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...Apffel
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jul 2, 5:50 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
550 AM EDT Sun Jul 2 2023

NYZ001>008-010>014-019>021-085-031000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
550 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today may contain torrential downpours of
rain. Slight risk for excessive rain producing flash flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms Monday may contain heavy rain. These storms have
a marginal risk for excessive rain producing flash flooding through
the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
550 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 2, 1:40 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
140 PM EDT Sun Jul 2 2023

NYZ001-002-010-011-022000-
Niagara-Orleans-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Buffalo,
and Batavia
140 PM EDT Sun Jul 2 2023

...HEAVY RAIN MOVING INTO THE BUFFALO METRO AREA AND THE NIAGARA
FRONTIER...

An area of heavy rain will move into the Buffalo metro area and
the Niagara Frontier this afternoon. Rain will be heavy at times
between 2 p.m. and 6 p.m. with rainfall rates in excess of an inch
per hour possible. This will result in ponding of water on
some roadways, with minor flooding possible in areas with poor
drainage. Motorists should exercise caution when traveling in
heavy rain, and should not drive through flooded roadways.

Apffel
Special weather statement, Jul 2, 3:14 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
314 PM EDT Sun Jul 2 2023

NYZ003-022100-
Monroe-
Including the city of Rochester
314 PM EDT Sun Jul 2 2023

...HEAVY RAIN IN THE ROCHESTER METRO AREA LATE THIS AFTERNOON...

An area of heavy rain will move into the Rochester metro area late
this afternoon. Rainfall rates greater than an inch per hour are
possible through 6 p.m. This will result in ponding of water on
some roadways, with minor flooding possible in areas with poor
drainage. Motorists should exercise caution when traveling in
heavy rain, and should not drive through flooded roadways.

Apffel

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.